Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 289, NWS Midland/Odessa, TX

August 4, 2005Borden County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 4, 2005, 7:40 PM CDT for Borden County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2005, 7:40 PM CDT (00:40 UTC)
Expired
Aug 4, 2005, 8:23 PM CDT
In force
43 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Borden County, TX

The radar

The Midland/Odessa radar (KMAF), 92 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 682 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
682 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1585 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 050041
SVRMAF
TXC033-050145-
/O.NEW.KMAF.SV.W.0289.050805T0040Z-050805T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
740 PM CDT THU AUG 4 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BORDEN COUNTY IN WEST TEXAS

* UNTIL 845 PM CDT

* AT 736 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  SOUTHWESTERN BORDEN COUNTY...OR ABOUT 15 MILES SOUTHWEST OF GAIL...
  MOVING SOUTHWEST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FM 1054 8 MILES NORTH OF VEALMOOR...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SAFE
SHELTER AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3259 10147 3270 10168 3252 10169 3252 10155

$$
1 follow-up statement
000 
WWUS54 KMAF 050123
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
823 PM CDT THU AUG 4 2005

TXC033-050133-
/O.CAN.KMAF.SV.W.0289.000000T0000Z-050805T0145Z/
BORDEN-
823 PM CDT THU AUG 4 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BORDEN COUNTY IS
CANCELLED...

AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS EXITED
THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING IS
CANCELLED.

ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER
WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3259 10147 3270 10168 3252 10169 3252 10155

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:35 PM CDT, 5 hours 5 minutes earlier.

Area forecast discussion, Aug 4, 2:35 PM CDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
235 PM CDT THU AUG 4 2005

.SHORT TERM...
THE TUTT LOW...NOW EXTENDING FROM THE STOCKTON PLATEAU TO NORTH
CENTRAL MEXICO...WILL CONTINUE TO MOVE WEST OVER THE AREA AND LIKELY
PRODUCING SCATTERED CONVECTION.  EXPECT CONVECTION AROUND THIS
FEATURE WILL WANE AFTER SUNSET...BEFORE A COLD FRONT MOVES SOUTH INTO
THE AREA LATE TONIGHT THROUGH EARLY FRIDAY MORNING.  THIS FRONT WILL
PROVIDE A LOW LEVEL FOCUS FOR SHOWERS AND THUNDERSTORMS ALONG AND
BEHIND IT...ESPECIALLY SINCE WE MAY SEE SOME RESIDUAL EFFECTS FROM
EXITING TUTT LOW...AND ADDITIONAL SHORTWAVE TROUGHS WILL MOVE WEST
INTO THE AREA THROUGH THE OVERNIGHT.  THEREFORE...HAVE INCREASED
POPS TO THE CHANCE CATEGORY IN MOST LOCATIONS TONIGHT WITH SLIGHT
CHANCES DOWN BY THE RIO GRANDE.

EXTENSIVE CLOUD COVER AND PRECIPITATION WILL KEEP LOW TEMPERATURES
FROM DROPPING MUCH...SO HAVE LOWERED MIN TEMPS ONLY A LITTLE AND
MAINLY OVER THE NORTHERN COUNTIES FOR FRIDAY MORNING.

.LONG TERM...
THE COMBINATION OF AN APPROACHING AND DECAYING COLD FRONT
AND AN UPPER LEVEL SHEAR AXIS (BETWEEN THE GREAT BASIN UPPER HIGH AND
DELTA LOW) SHOULD RESULT IN UNSETTLED WEATHER BEGINNING TONIGHT AND
LASTING INTO THE WEEKEND...PARTICULARLY ACROSS NORTHERN SECTIONS.
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ACROSS NORTHERN SECTIONS
AND WILL MENTION IN ZONES FRIDAY DUE TO THE COMBINATION OF THESE
FEATURES. FLASH FLOOD WATCH NOT OUT OF QUESTION SATURDAY ACROSS
THE NORTH IF MODEL TRENDS CONTINUE AND THE AREA RECEIVES DECENT
RAINS TONIGHT. WILL CONTINUE THE HIGH CHANCE POPS NORTH TO SLIGHT
SOUTH SATURDAY/SATURDAY NIGHT WITH THE DECAYING FRONT COLOCATED WITH
THE SHEAR AXIS. MOIST UNSTABLE UPSLOPE LOW LEVEL FLOW SHOULD GENERATE
AT LEAST WIDELY SCATTERED SHOWERS AND THUNDERSTORMS FURTHER SOUTH AND
WEST TO THE HIGHER TERRAIN THROUGH THE WEEKEND.

CONTINUED UNSETTLED WEATHER IN THE OFFING SUNDAY AND BEYOND AS A
PERSISTENT UPPER LEVEL TROUGH REMAINS BISECTED OVER THE AREA...
THE BEST CHANCE OF PRECIPITATION NEXT WEEK SHOULD BE SOUTH AND
EAST OF THE MID LEVEL TROUGH AXIS AND CLOSEST TO A 700 MILLIBAR
LOW/TROUGH. WENT WITH THE BEST POPS ACROSS THE EASTERN BASIN SOUTH
TO THE BIG BEND IN THIS SCENARIO. TWEAKED TEMPERATURES THROUGHOUT
THE FORECAST CYCLE. LEANED TOWARD THE MAV GUIDANCE ON WINDS
THROUGH SATURDAY. MAV DEWPOINTS LOOKED REASONABLE THROUGH MOST
OF FORECAST IN MOIST REGIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              66  84  66  88 /  50  40  40  40
CARLSBAD NM                66  84  66  89 /  50  50  40  10
DRYDEN TX                  72  90  69  90 /  40  30  30  20
FORT STOCKTON TX           71  86  68  89 /  40  30  40  20
GUADALUPE PASS TX          61  78  64  82 /  40  30  40  20
HOBBS NM                   65  83  66  89 /  50  60  50  10
MARFA TX                   60  80  56  83 /  50  30  30  20
MIDLAND INTL AIRPORT TX    66  83  67  88 /  50  40  40  30
ODESSA TX                  66  85  68  88 /  50  40  40  30
WINK TX                    69  91  69  93 /  40  30  40  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

12/49
Hazardous weather outlook, Aug 4, 6:45 PM CDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
645 PM CDT THU AUG 4 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-051805-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
645 PM CDT THU AUG 4 2005 (545 PM MDT THU AUG 4 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF WEST TEXAS AND SOUTHEAST
NEW MEXICO THROUGH THIS EVENING. A FEW SEVERE THUNDERSTORMS CAN BE EXPECTED
WITH DAMAGING WINDS THE MAIN CONCERN. IN ADDITION... HEAVY RAINFALL MAY
PRODUCE FLOODING OF LOW LYING AREAS...CREEKS...ARROYOS...AND RIO GRANDE
TRIBUTARIES.

ELSEWHERE...LATER TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP IN VICINITY OF
A COLD FRONT THAT WILL MOVE INTO THE NORTHERN PARTS OF THE OUTLOOK AREA.
LOCAL HEAVY RAIN IS THE PRIMARY CONCERN NORTH OF A LINE FROM CARLSBAD TO
COLORADO CITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE CHANCE FOR RAIN WILL CONTINUE FRIDAY AND INTO SATURDAY. THE FOCUS AND BEST
CHANCE FOR THE HEAVIEST RAINS WILL GENERALLY REMAIN NORTH OF THE PECOS RIVER.
HEAVY RAINFALL...INCLUDING THE POTENTIAL FOR FLASH FLOODING...WILL BE POSSIBLE
OVER THIS AREA.

.SPOTTER INFORMATION STATEMENT...
ALTHOUGH WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED...LOCAL INTERESTS SHOULD
KEEP ABREAST OF THE LATEST WEATHER FORECAST THROUGH SATURDAY AS THE POSSIBILITY
OF LOCAL ACTIVATION EXISTS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 4, 6:05 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
605 PM CDT THU AUG 4 2005

TXZ058-067-075-050000-
WARD-PECOS-REEVES COUNTY AND UPPER TRANS PECOS-
605 PM CDT THU AUG 4 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL REEVES...
NORTHWESTERN PECOS AND WESTERN WARD COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 4 MILES WEST OF
WICKETT TO 13 MILES SOUTHWEST OF COYANOSA AT 605 PM CDT...MOVING
WEST AT 15 MPH. THIS STORM WILL AFFECT PYOTE... BARSTOW AND
MOTORISTS ON INTERSTATE 20. WINDS GUSTING TO NEAR 50 MPH... VERY
HEAVY RAIN AND DEADLY LIGHTNING ARE ALL POSSIBLE. IN ADDITION...
BLOWING DUST MAY REDUCE VISIBILITIES TO A MILE OR LESS AT TIMES.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Aug 4, 6:07 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
607 PM CDT THU AUG 4 2005

TXZ063-050000-
GLASSCOCK-
607 PM CDT THU AUG 4 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR GLASSCOCK COUNTY.

AT 605 PM CDT...DOPPLER RADAR SHOWS STRONG THUNDERSTORMS EXTENDING
ACROSS MUCH OF GLASSCLOCK COUNTY. THE STRONGEST THUNDERSTORM IS
LOCATED ABOUT 5 MILES NORTHWEST OF GARDEN CITY. MOVEMENT IS TO THE
WEST AT AROUND 10 MPH.

THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY STRONG WIND
GUSTS TO NEAR 55 MPH...IN ADDITION TO VERY HEAVY RAINFALL AND
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.

PEOPLE IN NORTHWESTERN GLASSCOCK COUNTY...INCLUDING THE CITY OF
GARDEN CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Aug 4, 6:51 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
651 PM CDT THU AUG 4 2005

NMZ033-034-TXZ045>048-050>053-050045-
CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-ANDREWS-SCURRY-BORDEN-
DAWSON-HOWARD-MITCHELL-MARTIN-
651 PM CDT THU AUG 4 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR ANDREWS...BORDEN...CENTRAL
LEA...DAWSON...GAINES...HOWARD...MARTIN...WESTERN MITCHELL AND
WESTERN SCURRY COUNTIES.

WIDESPREAD STRONG THUNDERSTORMS WERE DEVELOPING OVER MUCH OF THE
NORTHERN PERMIAN BASIN AND SOUTHEASTERN NEW MEXICO AND ARE GENERALLY
MOVING TO THE WEST AT ABOUT 15 MPH.  THREATS WITH THESE STORMS WILL
MAINLY INCLUDE VERY STRONG WIND GUSTS AND POSSIBLE LANDSPOUTS ALONG
OUTFLOW BOUNDARIES.

TWO THUNDERSTORMS OF PARTICULAR INTEREST INCLUDE ONE OVER VINCENT ON
S.H. 350 IN NORTHEAST HOWARD COUNTY AND ONE ALONG STATE HIGHWAY 115
EIGHT MILES TO THE NORTHEAST OF ANDREWS.  THESE STORMS MAY PRODUCE
VERY HEAVY RAINS...STRONG GUSTY WINDS...AND DEADLY LIGHTNING.  TAKE
COVER NOW IF YOU ARE IN THE PATH OF THESE STORMS.

OTHER THUNDERSTORMS MAY RAPIDLY INTENSIFY TO NEAR SEVERE LIMITS IN
THIS AREA.  DO NOT WAIT FOR A SEVERE THUNDERSTORM WARNING TO BE
ISSUED BEFORE TAKING COVER. IF THREATENING WEATHER APPROACHES...TAKE
SHELTER IMMEDIATELY.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:36 PM CDTSevere Thunderstorm WarningMAFWinkler39 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.